Colorado, 2016High Wind in Colorado, March 23, 2016
March 23, 2016 · NWS GLD · 1 event in 1 county or zone
High winds developed over Cheyenne county during the afternoon behind a strong cold front. The highest reported wind gust was 64 MPH at Firstview.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds developed over Cheyenne county during the afternoon behind a strong cold front. The highest reported wind gust was 64 MPH at Firstview. These high winds occurred south of the blizzard conditions in Kit Carson and Yuma counties. The winds ended during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 23, 4:15 PM MST, 0 minutes earlier.
Area forecast discussion, Mar 23, 4:15 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT WED MAR 23 2016
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 212 PM MDT WED MAR 23 2016
NOW THROUGH TONIGHT...SNOW IS CONTINUING TO FALL ACROSS THE REGION
WITH SOME OF THE FAR EASTERN COUNTIES IN THE CWA IN A RAIN TO SNOW
TRANSITION. AN UPPER LEVEL LOW HAS BEEN MOVING THROUGH THE REGION
ALL MORNING AND IS NOW CENTERED OVER NORTHWEST KANSAS. THIS LOW IS
BRINGING WITH IS STRONG NORTH WINDS. CURRENT FORECAST HAS SUSTAINED
WINDS AROUND 30 TO 45 MPH WITH GUSTS UP TO 60 MPH POSSIBLE...WHICH
WILL REACH THEIR PEAK AROUND 21-23Z OVER THE AREA. WITH A
COMBINATION OF SNOWFALL AND STRONG WINDS BLOWING SNOW IS VERY
LIKELY. THIS WILL CAUSE REDUCED VISIBILITIES AND DRIVING CONDITIONS
ARE EXPECTED TO BE IMPACTED. GUSTY WINDS ARE EXPECTED TO CONTINUE
THROUGHOUT THE REMAINDER OF THE AFTERNOON AND DIMINISH THROUGH THE
EVENING. BLOWING SNOW WILL BE POSSIBLE THROUGH THE MID EVENING
TIME FRAME. CURRENT STORM TOTAL SNOWFALL IS AROUND 3 TO 5
INCHES...LOCALIZED HEAVIER SNOWFALL IS POSSIBLE. THE BLIZZARD
WARNING, WINTER WEATHER ADVISORY AND HIGH WIND WARNING ARE STILL IN
EFFECT UNTIL 06Z FRIDAY.
TEMPERATURES WEDNESDAY NIGHT WILL DROP INTO THE UPPER TEENS TO UPPER
20S ACROSS THE REGION AND CLOUDS WILL DIMINISH WEST TO EAST.
THURSDAY...THE STORM SYSTEM WILL BE OUT OF THE CWA REGION BY
THURSDAY. WINDS WILL SHIFT TO THE NORTHWEST AS AN UPPER LEVEL RIDGE
BEGINS TO PUSH INTO THE REGION. TEMPERATURES ARE EXPECTED TO
INCREASE TO THE 40S AND 50S AS A RESULT.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 246 PM MDT WED MAR 23 2016
FOR THIS EXTENDED FORECAST PERIOD...THERE ARE TWO TIME PERIODS OF
CONCERN TO MONITOR. THE FIRST PERIOD IS GENERALLY FRIDAY NIGHT INTO
SATURDAY WHILE THE SECOND PERIOD TO WATCH IS TUESDAY AFTERNOON
THROUGH WEDNESDAY.
THE FIRST SYSTEM TO BE LEARY OF IS A NORTHWEST FLOW TROUGH OF LOW
PRESSURE. THIS UPPER LEVEL TROUGH IS THE ONE CURRENTLY OFF THE COAST
OF THE PACIFIC NORTHWEST AND BRITISH COLUMBIA. AS IT MOVES EAST...
THEN DIVES SOUTHEAST TOWARD THE HIGH PLAINS...AM ANTICIPATING
ANOTHER ROUND OF PRECIPITATION. LOOKING AT THE ICE CRYSTAL GROWTH
ZONE...SATURATION IS FORECAST THROUGHOUT THE FORECAST PERIOD...
ESPECIALLY ACROSS EAST COLORADO EXTENDING TOWARDS THE FRONT RANGE.
DRY AIR ALOFT BEGINS TO EDGE IN FROM THE NORTHEAST SATURDAY MORNING
WHICH SHOULD LIMIT PRECIPITATION NORTH AND EAST OF A LINE FROM
BENKELMAN NEBRASKA TO HILL CITY KANSAS. FOR THESE LOCATIONS...
LITTLE TO NO PRECIPITATION...AND THUS SNOWFALL ACCUMULATION...
APPEARS TO BE THE MOST LIKELY SCENARIO. FURTHER EAST...PRECIPITATION
BEGINS INITIALLY AS RAIN BUT AS COLD AIR ADVECTION AND DIURNAL
COOLING TAKE HOLD...A TRANSITION TO SNOW SHOULD BE EXPECTED. SNOW
ACCUMULATION IS POSSIBLE...PARTICULARLY OVER EAST COLORADO WHERE
OUTGOING FORECAST CALLS FOR ONE TO THREE INCHES OF SNOW. EAST OF THE
COLORADO BORDER...FORECAST SNOWFALL AMOUNTS RANGE FROM NOTHING TO
ONE INCH.
AS THIS DISTURBANCE KICKS EAST...A WEAK UPPER LEVEL RIDGE BUILDS IN.
THIS OCCURS AHEAD OF THE NEXT DISTURBANCE THAT BEGINS MOVING INTO
THE NORTHWESTERN UNITED STATES. AS THIS DISTURBANCE DIGS
SOUTH...WARM AIR ADVECTION TAKES HOLD OVER THE HIGH PLAINS.
THEREFORE...AM ANTICIPATING A WARMING TREND WITH HIGHS IN THE 60S
AND 70S BY MONDAY AND TUESDAY.
WITH THIS WARMER WEATHER AND THE NEXT DISTURBANCE COMING IN...THE
CONCERN THEN TURNS TO THUNDERSTORMS. WITH IT BEING LATE MARCH AND A
STRONG DISTURBANCE MOVING IN...THUNDERSTORMS ARE POSSIBLE. AM NOT
READY TO BEGIN INCLUDING A MENTION OF SEVERE WEATHER AS MOISTURE
RECOVERY IS QUITE POOR AND MODEL SOLUTIONS DIFFER DRASTICALLY.
HOWEVER...IT IS SOMETHING TO MONITOR AS WE GET CLOSER TO TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 513 PM MDT WED MAR 23 2016
MODERATE TO OCCASIONALLY HEAVY SNOW WILL MOVE WEST TO EAST ACROSS
THE AREA THIS EVENING. IFR TO VLIFR CONDITIONS CAN BE EXPECTED DUE
TO REDUCED VISIBILITY IN SNOW AND BLOWING SNOW AND LOWERED
CEILINGS. SURFACE WINDS WILL GENERALLY BE FROM THE NORTHWEST WITH
GUSTS TO 50KTS THIS EVENING THEN GRADUALLY DIMINISHING DURING THE
LATE EVENING AND OVERNIGHT HOURS. VFR CONDITIONS EXPECTED BY 09Z TO
12Z AT BOTH KGLD AND KMCK AS THE UPPER SYSTEM MOVES OFF TO THE
EAST.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...BLIZZARD WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
KSZ001-002-013.
WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR KSZ003-014.
HIGH WIND WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
KSZ004-015-016-027>029-041-042.
CO...BLIZZARD WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ090-091.
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT FOR COZ092.
NE...BLIZZARD WARNING UNTIL MIDNIGHT MDT /1 AM CDT/ TONIGHT FOR
NEZ079-080.
WINTER WEATHER ADVISORY UNTIL 1 AM CDT THURSDAY FOR NEZ081.
&&
SHORT TERM...CLT
LONG TERM...RRH
AVIATION...024Hazardous weather outlook, Mar 23, 1:45 PM MST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT WED MAR 23 2016
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242045-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
245 PM MDT WED MAR 23 2016 /345 PM CDT WED MAR 23 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SNOWFALL WILL CONTINUE THROUGH THE AFTERNOON INTO THE EVENING.
NORTH WINDS OF 30 TO 45 MPH WITH GUSTS UP TO 60 MPH WILL PRODUCE
BLOWING SNOW. VISIBILITIES DECREASING TO ONE QUARTER MILE ARE
POSSIBLE WHICH WILL CREATE HAZARDOUS DRIVING CONDITIONS. TOTAL
SNOWFALL ACCUMULATIONS OF 3 TO 5 INCHES ARE POSSIBLE OVER AREAS
ALONG AND NORTH OF INTERSTATE 70. AREAS SOUTH OF THE INTERSTATE
GRADUALLY TAPPER OFF FROM 3 INCHES TO LESS THAN 1 INCH.
CONDITIONS WILL IMPROVE THIS EVENING WITH SNOW COMING TO AN END
AND WINDS DECREASING AS THE STORM SYSTEM MOVES OUT OF THE REGION.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
FRIDAY NIGHT THROUGH SATURDAY...SNOW ACCUMULATIONS ARE POSSIBLE IN
EASTERN COLORADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED
In the hours before
Local storm report, Mar 23, 12:29 PM MST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
129 PM MDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM SNOW YUMA 40.12N 102.72W
03/23/2016 E3.0 INCH YUMA CO EMERGENCY MNGR
VISIBILITY ABOUT 100 YARDS AND WIND AT 23
&&
HILLLocal storm report, Mar 23, 2:25 PM MST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM NON-TSTM WND GST 4 S BURLINGTON 39.25N 102.27W
03/23/2016 M51.00 MPH KIT CARSON CO ASOS
0310 PM BLIZZARD FLAGLER 39.29N 103.07W
03/23/2016 KIT CARSON CO EMERGENCY MNGR
ESTIMATED 6-8 INCHES OF SNOWFALL IN FLAGLER...SECOND HAND
INFORMATION FROM EMERGENCY MANAGER. WIDESPREAD NEAR ZERO
VISIBILITY ACROSS KIT CARSON COUNTY...PRIMARILY ALONG AND
NORTH OF INTERSTATE 70. INTERSTATE HAS BEEN CLOSED DUE TO
POOR TRAVEL CONDITIONS.
0310 PM BLIZZARD YUMA 40.12N 102.72W
03/23/2016 YUMA CO EMERGENCY MNGR
EMERGENCY MANAGER REPORTS BLIZZARD CONDITIONS IN WRAY.
4-5 INCHES ON GROUND BUT CAN NOT SEE ACROSS THE STREET.
WINDS GUSTING 30-40 MPH /ESTIMATED/. HIGHWAY 34 IS CLOSED
FROM YUMA TO WRAY.
&&
RHUSTEDLocal storm report, Mar 23, 2:28 PM MST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
328 PM MDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM NON-TSTM WND GST GOODLAND 39.35N 101.71W
03/23/2016 M52.00 MPH SHERMAN KS ASOS
TRACE OF SNOW ON THE GROUND, EVENT TOTAL SNOWFALL SO FAR
IS 0.3 INCHES.
&&
RHUSTEDLocal storm report, Mar 23, 3:35 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
435 PM MDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM BLIZZARD YUMA 40.12N 102.72W
03/23/2016 YUMA CO EMERGENCY MNGR
EST 8 INCH OF SNOW IN YUMA CO WITH WINDS EST AT 30 MPH.
&&
BWARRENLocal storm report, Mar 23, 4:14 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT WED MAR 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM BLIZZARD HERNDON 39.91N 100.79W
03/23/2016 RAWLINS KS PUBLIC
EST 2 INCHES OF SNOW. REPORT WINDS ARE EST BETWEEN 40 AND
50 MPH PRODUING BLOWING SNOW THAT IS REDUCING VISIBILITY
TO ZEOR IN AREAS.
&&
BWARRENHigh Wind, Cheyenne County
- When
- March 23, 4:15 PM MST to 6:00 PM MST
- Where
- Cheyenne County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.828, -102.603 (the zone’s center; the record gives no point)
Peak wind gusts ranged from 58 to 64 MPH, with the highest wind gust reported at Firstview.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Wisconsin, March 23 to 24, 20163 deaths · 19 events
- Tornado and Hail in Texas, March 23, 2016$750 million · EF0 · 57 events
- Tornadoes and Hail in Arkansas, March 23, 20164 injured · $375,000 · EF2 · 7 events
- Rip Current in Florida, March 23, 20161 death · 1 event
- Wildfire in Oklahoma, March 23 to 28, 2016$1.0 million · 3 events
- Tornado and Hail in Oklahoma, March 23, 2016$75,000 · EF1 · 18 events
- Winter Storm in Michigan, March 23 to 24, 2016$100,000 · 10 events
- Winter Storm in Iowa, March 23 to 24, 20163 injured · 11 events
- Tornadoes and Hail in Missouri, March 23, 2016EF1 · 7 events
- Winter Storm in Iowa, March 23 to 24, 2016$30,000 · 7 events
- Winter Storm and Heavy Snow in Michigan, March 23 to 25, 201625 events
- Winter Storm and Winter Weather in Nebraska, March 23 to 24, 2016$15,000 · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616390.